Go to the Globe and Mail homepage

Jump to main navigationJump to main content

AdChoices
The BC Centre for Disease Control’s Jane Buxton touts the efficacy of naloxone as an antidote for opioid overdose. (John Lehmann/The Globe and Mail)
The BC Centre for Disease Control’s Jane Buxton touts the efficacy of naloxone as an antidote for opioid overdose. (John Lehmann/The Globe and Mail)

Flood of drug overdoses in Vancouver underscores need for greater outreach Add to ...

A flood of drug overdoses at Vancouver’s supervised injection site is being blamed on fentanyl, a highly dangerous substance that looks like heroin and which is increasingly being sold on the streets.

The flurry of nearly 40 incidents since Sunday is underscoring for health officials the need not only for controlled injection sites such as Insite, but also for outreach programs that can deliver naloxone to users, wherever they are. Naloxone is a rapidly acting antidote for opioid drug overdose that users and other volunteers are being trained to administer in a pilot program run by the BC Centre for Disease Control (BCCDC).

Officials at first didn’t know what was causing the recent overdose spike, but the Vancouver Police Department said Wednesday Health Canada lab tests of some samples showed it was fentanyl.

“It is being sold as heroin,” Jane Buxton, head of harm reduction at the BCCDC, said.

“One of the problems with an unregulated drug is that we don’t know what people are using – and they don’t know either,” she said. “Sometimes, the white powder people are using may be heroin mixed with fentanyl or it may be just fentanyl, and fentanyl is about 100 times stronger than morphine.”

Dr. Buxton said even experienced drug users can’t easily tell if heroin has been mixed with other substances.

“You can’t tell by looking at it. The standard advice is if you are going to use, do it in a safe way,” she said. “Don’t use alone. Use a small amount to start with just to see the effect. And when you are with people, make sure somebody has naloxone with them.”

Naloxone is a medication that within two to five minutes will counter the effects of an overdose of an opioid such as heroin, fentanyl, morphine or oxycodone.

“It seems miraculous because it works so quickly,” she said of the drug.

Long used in hospital emergency rooms, naloxone is increasingly being used by drug users, their friends and family members and by service providers trained in the BCCDC pilot project. Similar projects have been developed in Edmonton and Toronto.

Dr. Buxton said that in the past two years 2,500 people in B.C. – about half of them drug users – have been trained to administer naloxone by jabbing a hypodermic needle into someone who has overdosed.

The BCCDC has given out about 1,340 small kits that contain two doses of the drug.

“And from that we have had reports of 130 overdoses reversed,” she said. “So this is potentially lives saved, potentially brain damage avoided.”

Dr. Buxton said the flurry of drug overdoses this week re-enforces for her the importance of having Insite, where trained staff can deliver the antidote to any user in distress, but it also makes it clear more people need to be trained to use naloxone outside such sites.

Steve Mathias, medical manager of the Inner City Youth Program at St. Paul’s Hospital, says about 30 naloxone kits have been given to young drug users in the city in the past year.

“We’ve seen youth helping each other in situations that are actually quite stunning in terms of the risk to the person who has overdosed,” said Dr. Mathias. “My information is that one youth has used a kit over 7 or 8 times [to save others].”

Like Dr. Buxton, he raised concerns about the growing use of fentanyl.

“We know people are using fentanyl. It’s not pharmaceutical grade, it’s almost the crystal-meth version of an opiate. It’s short acting, it’s highly potent,” he said. “In terms of what happened this weekend, I don’t know that it’s a blip on the scale. Certainly we’ve seen an emerging trend in the last three to six months, in our youth population, that the overdoses are on the rise.”

Gavin Wilson, a spokesman for Vancouver Coastal Health, said there have been 36 overdoses at Insite in three days. The clinic usually averages 10 to 12 overdoses a week, but there were 16 cases on Sunday, 15 Monday and five on Tuesday.

“Even five is still higher than you’d expect to see on a single day,” said Mr. Wilson.

He said none of the overdoses at Insite has resulted in a fatality.

Report Typo/Error

Follow on Twitter: @markhumeglobe

Next story

loading

In the know

The Globe Recommends

loading

Most popular videos »

Highlights

More from The Globe and Mail

Most popular